Funnel Cloud, Hardin
- When
- May 9, 2:20 PM CST
- Where
- Hardin County, 5.64 mi W of Iowa Falls
- Reported by
- Public
- Coordinates
- 42.510, -93.380
Emailed picture of a funnel cloud near Alden from County Road D20.
A broad trough helped to sustain showers across the area through the day, however with weak forcing the activity generally remained sub severe. The associated surface low was across northeast Iowa and included pockets of 0-3 km CAPE near 100 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad trough helped to sustain showers across the area through the day, however with weak forcing the activity generally remained sub severe. The associated surface low was across northeast Iowa and included pockets of 0-3 km CAPE near 100 J/kg. This provided enough stretching for a few afternoon funnel clouds across north central Iowa in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 1 hour 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 200 PM CDT Thu May 9 2024 .KEY MESSAGES... - Lingering shower chances into this evening, mainly along and east of I-35. Few showers/storms possible again Friday afternoon and evening. - Fantastic spring conditions Saturday. Sunshine and 70s. - Chances for showers and storms return early next week. Severe threat low. && .DISCUSSION... Issued at 200 PM CDT Thu May 9 2024 The presence of a broad, decaying trough overhead has sustained shower activity over the forecast area through the day. The focus has generally been within a diffuse zone of low level convergence co- located with mid-level fgen forcing. RAP analysis shows pockets of 0- 3km CAPE pushing 100 J/kg beneath a cool airmass aloft. The enhanced stretching potential combined with high background vorticity may support a few funnels or brief landspouts. Dry air has really eaten into the westward extent of the precip, much more so than suggested by hires guidance. Thus the rest of the day has trended drier at many locations, save for about the eastern third of the cwa which stands the highest chance to see additional measurable precipitation before the rainfall exits tonight. Additional precip chances return Friday afternoon and evening as a compact shortwave slides through the Great Lakes region and sweeps a surface frontal boundary across the state. Synoptic forcing contributions are not well phased on the south/west periphery of the wave, and combined with dry boundary layer conditions should limit the spatial coverage and depth of the convection. Soundings show inverted-v profiles and steep low level lapse rates up to ~800mb so a few brief elevated wind gusts are possible, but overall the threat of any strong to severe convection is low. Make plans to get outside on Saturday as fantastic spring conditions are forecast. A passing surface ridge axis beneath building heights aloft will lead to dry conditions and subsidence through much of the atmospheric column, giving way to plentiful sunshine and highs in the 70s. Rain chances return early next week as cutoff upper low is kicked out of the Four Corners region. Forcing mechanisms and convergence still look rather diffuse, so it is difficult to pinpoint a particular period for higher PoPs or to provide more detail on potential precip amounts. The deterministic EC is also more aggressive with impinging dry air on the northern periphery of the upper low as it crosses the central Plains, a trend that is also reflected in the EC ENS guidance with a fair share of members now advertising no QPF over the northern half of the forecast area. Flow aloft is very lethargic with 500mb winds less than 20 kts. Any convection will be highly disorganized and likely pose little severe threat. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1226 PM CDT Thu May 9 2024 Bkn to ovc stratus remains draped over much of the area as we head into the afternoon hours. The stratus varies between MVFR and VFR cig heights with some isolated pockets of IFR. Shower activity has been less expansive than previously forecast and confidence has diminished that we will see -shra activity at most terminals, and thus have limited or completely removed precip mention from the forecasts. Cigs gradually improve this evening and into tonight, and eventually give way to VFR prevailing across the forecast area into Friday. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Martin AVIATION...Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 549 AM CDT Thu May 9 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 549 AM CDT Thu May 9 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered non severe thunderstorms are possible today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible Friday afternoon and again Sunday afternoon with additional chances possible at times next week. The severe weather threat for individual time periods will continue to be assessed over the next several days. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
Special Weather Statement National Weather Service Des Moines IA 122 PM CDT Thu May 9 2024 IAZ005>007-016-017-024>028-035>039-047>050-060>062-092100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk- Boone-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Des Moines, Newton, and Grinnell 122 PM CDT Thu May 9 2024 ...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS AND WEAK TORNADOES... WHAT...Funnel clouds and brief weak tornadoes are possible due to current atmospheric conditions. WHERE...Portions of northern, central, and eastern Iowa. WHEN...Through the remainder of the afternoon Preparedness and Precautionary Actions... If a funnel cloud or tornado is spotted, report it to the National Weather Service. If a tornado warning becomes necessary, take appropriate action. Small
The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
2 funnel cloud. Local standard time, as filed.
Emailed picture of a funnel cloud near Alden from County Road D20.
Rotation with funnel cloud going up and down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183221, 1183222.